Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

June 4, 2019Elbert County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 4, 2019, 1:08 PM MDT for Elbert County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 1:08 PM MDT (19:08 UTC)
Expired
Jun 4, 2019, 1:45 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO

County Elbert County, CO

The radar

The Pueblo radar (KPUX), 62 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS85 KPUB 041908
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Tue Jun 4 2019
 
COZ084-085-041945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
108 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
145 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Calhan, or 31 miles southwest of Limon, moving east at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern El
Paso County.

LAT...LON 3907 10405 3890 10406 3893 10419 3898 10424
      3907 10420 3908 10405
TIME...MOT...LOC 1907Z 273DEG 17KT 3900 10417 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 4, 11:50 AM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 4, 11:50 AM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1150 AM MDT Tue Jun 4 2019

.SHORT TERM...(Today and tonight)
Issued at 550 AM MDT Tue Jun 4 2019

Southern Colorado graced by dry conditions in combination with
variable cloudiness(with GOES imaging indicating that most
widespread clouds occurring over far eastern locations), above
seasonal early June temperatures and generally low-grade gradient
winds.

Recent computer simulations, satellite imagery and real-time data
suggest that basically dry conditions will prevail across the CWA
into this morning with another round of isolated to scattered
showers and thunderstorms developing over southern Colorado from
late this morning into this evening, assisted by north-northeasterly
surface surge moving across eastern locations from this afternoon
into this evening.

Also, closed upper low centered just southeast of Yuma, Arizona
early this morning is projected to shift into far southeastern
Arizona by sunrise Wednesday.

Some of the stronger storms from later today into tonight will be
capable of producing locally heavy rainfall, gusty winds and hail.
At this time, the highest potential for stronger to possibly severe
thunderstorms should remain near and east of the Interstate 25
corridor and locations east(favoring far southeastern locations
where more favorable deeper atmospheric moisture, shear and
Capes/LI's should reside). This matches well with SPC's recent
Marginal Day 1 Convective Outlook.

In addition, will continue to monitor recent burn scar locations,
especially if any stronger or intense storm activity develops
over these areas.

Finally, above seasonal temperatures are expected to continue over
the majority of southern Colorado during the next 24 hours(as
reflected by forecast maximum temperatures today again challenging
the 90F mark over select eastern plain locations).

.LONG TERM...(Wednesday through Monday)
Issued at 550 AM MDT Tue Jun 4 2019

...Potential for locally heavy rainfall and burn scar flash flooding
on Wednesday...

Upper low across the Desert Southwest is progged to lift
northeastward across NM/extreme southern CO on Wednesday...putting
southern portions of the forecast area under some favorable albeit
modest synoptic scale lift as the system gradually fills.  Deep
easterly upslope flow will set up across the area providing a
favorable set up for widespread showers and embedded thunderstorms
across southern CO by Wednesday afternoon.  Have bumped pops up into
the likely to low end categorical groups for much of southern CO.
The main concern will be the potential for locally heavy rainfall
to impact the newer burn scars, and Spring Burn Scar, due to its
more southern location, may be most under threat for flash
flooding. Much will depend on the instability present in the
afternoon. If showers get going too early in the day, its quite
possible that it will evolve into a stratiform, steadier light to
moderate rainfall event, which would decrease the impact some.
Model soundings vary in CAPE over the region to a few hundred in
the GFS to near 1000 J/kg in the NAM12. NAMNest is certainly
showing some convective elements developing over the
mountains/valleys by late morning with the potential to drop a
spotty quick 1/2 inch or more of rainfall, which is certainly
sufficient to cause flash flood concerns for our more recent burn
scars including Hayden Pass, Junkins and Spring. But given the
spotty nature to these heavier cores and some uncertainty with how
this will evolve on the mesoscale, will hold off on issuing any
flash flood watches for now. Southern areas are certainly favored,
and another scenario that could play out is for the focus to stay
just south of the forecast area depending on storm track.
Otherwise, should see cooler temperatures area wide for Wednesday.
This may decrease the rate of snowmelt across the mountains some,
but it will be only a brief reprieve as temperatures are not
terribly cool with this system for long. Showers and thunderstorms
spread across the plains during the evening into the overnight
hours but activity should decrease towards early morning as
activity pulls away to the east. Overall, Wednesday has the best
chance for a widespread wetting rainfall for southern CO.

Models differ with how quickly the cutoff low meanders eastward on
Thursday with GFS the outlier on the slow side of the spectrum in
holding it back across eastern NM/TX Panhandle...while remainder of
the models shift it eastward into western OK/eastern TX Panhandle on
Thursday.  If GFS is correct, this would bode for another cool and
wet day for the eastern half of the district, while NAM12, EC,
Canadian suggest the beginning of a drying trend. Will still have
easterly flow and upper 40s and 50s dew points hanging around,
so still think some locally heavy rainfall will be possible and
kept pops in the scattered or better range for most of the area.
Flow aloft will be weak so threat for organized severe
thunderstorms looks low. Burn scars may be under threat again,
dependent on instability and strength of updrafts. Heavier rain
looks too spotty and localized to have much confidence at this
point.

A drying and warming trend sets in for Friday as flow aloft becomes
more southwesterly.  We don't entirely loose the moisture so
isolated to scattered thunderstorms will be possible across the
mountains with southeast upslope allowing for one or two strong to
near severe storms across the plains where CAPEs around 1000 J/kg
and increasing deep layer shear due to stronger flow aloft will
approach 30-35 kts.

Saturday will be drier and warmer still and quite possibly the
warmest day of the week for most areas.  A cold front drops through
the plains Saturday night into Sunday morning which brings a return
of low level moisture and another uptick in showers and
thunderstorms across the eastern half of the district as
temperatures drop back below normal. Monday could be similarly wet
as another trof swings through northern CO on Monday providing
sufficient forcing for scattered thunderstorms across the
southeast mountains and plains. GFS is more amplified than ECMWF
with this trough and confidence in the details this far out is
still low. Suffice to say though that a fairly active pattern
looks likely to continue. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1145 AM MDT Tue Jun 4 2019

Isolated to scattered showers and thunderstorms will be possible
at KCOS, KPUB and KALS into the early evening hours. Brief heavy
rain and gusty outflow winds will be the main risks with the
storms. Otherwise VFR conditions are expected. Wed, KALS could see
showers/tstms develop in the morning hours and then there will be
a good chance for precip thru the day. KCOS should also see fairly
high chances for precip Wed afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...28
Hazardous weather outlook, Jun 4, 10:55 AM MDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1055 AM MDT Tue Jun 4 2019

COZ058>089-093>099-051700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1055 AM MDT Tue Jun 4 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening
across southern Colorado. One or two of the storms could become
severe, with the highest chances for severe storms being over the
far southeast plains. Hail around the size of ping pong balls,
and wind gusts around 60 mph will be the primary severe storm
risks. Other storm hazards will include lightning and gusty
outflow winds, and some of the stronger non-severe storms could
also produce small hail.

Warm temperatures have caused accelerated snowmelt in the high
country, and this has resulted in high and fast water flows in
creeks, streams, and rivers in and near the high country.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers, and embedded thunderstorms will be
possible for Wednesday and Thursday over much of southern
Colorado. The main storm threats will be lightning, locally heavy
rainfall, wind gusts up to 45 mph, and hail up to the size of
nickels. Localized flash flooding will be possible on the newer
burn scars, such as Junkins, Hayden Pass, and Spring, if
isolated stronger storms impact these areas.

Isolated to scattered thunderstorms will be possible for Friday
into the weekend with another uptick in thunderstorm coverage
possible early next week. The main threats with thunderstorms
will be small hail, wind gusts up to 50 mph, lightning and locally
heavy rainfall, particularly for the southeast plains.

Snowmelt will keep mountain streams and rivers running high through
the week. A slight cool down can be expected for Wednesday which
may decrease flows briefly, though spottier heavy rainfall could
exacerbate already swollen creeks and streams. Snowmelt will ramp
up again for Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening, across southeast and south
central Colorado.

28/28

In the hours before

Special weather statement, Jun 4, 12:32 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1232 PM MDT Tue Jun 4 2019

COZ084-041915-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1232 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
115 PM MDT...

At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 30 miles northeast of Colorado Springs, moving northeast
at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan and Ramah.

LAT...LON 3907 10405 3907 10406 3898 10440 3907 10446
      3913 10439 3913 10405
TIME...MOT...LOC 1832Z 245DEG 16KT 3907 10434

KTS
Special weather statement, Jun 4, 12:44 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1244 PM MDT Tue Jun 4 2019

COZ084-085-041930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1244 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 130 PM MDT...

At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Forest, or 16 miles northeast of Colorado Springs, moving
northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Colorado Springs, Peyton and Black Forest.

LAT...LON 3907 10445 3898 10439 3892 10472 3906 10480
      3913 10468 3913 10438
TIME...MOT...LOC 1844Z 236DEG 7KT 3903 10466

KTS
Special weather statement, Jun 4, 12:48 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1248 PM MDT Tue Jun 4 2019

COZ084-041915-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1248 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
115 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Calhan, or 31 miles northeast of Colorado Springs, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern El
Paso County.

LAT...LON 3908 10405 3895 10405 3894 10433 3900 10436
TIME...MOT...LOC 1848Z 265DEG 12KT 3901 10428

KTS
Special weather statement, Jun 4, 12:49 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT Tue Jun 4 2019

COZ085-041930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
1249 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 130 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fountain, or 12 miles southeast of Colorado Springs, moving east at
15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Schriever AFB,
Security-Widefield, Hanover and Fort Carson.

LAT...LON 3861 10478 3872 10480 3882 10451 3856 10442
TIME...MOT...LOC 1849Z 265DEG 12KT 3866 10473

KTS
Special weather statement, Jun 4, 12:53 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1253 PM MDT Tue Jun 4 2019

COZ074-088-041945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1253 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 145 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starkville, or near Trinidad, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville and Raton Pass.

LAT...LON 3717 10468 3726 10432 3699 10425 3699 10463
TIME...MOT...LOC 1852Z 265DEG 12KT 3707 10455

KTS
Special weather statement, Jun 4, 1:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Tue Jun 4 2019

COZ084-085-041945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
108 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
145 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Calhan, or 31 miles southwest of Limon, moving east at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern El
Paso County.

LAT...LON 3907 10405 3890 10406 3893 10419 3898 10424
      3907 10420 3908 10405
TIME...MOT...LOC 1907Z 273DEG 17KT 3900 10417

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:16 AM MDTSpecial Weather StatementPUBChaffee29 min
Jun 4, 11:50 AM MDTSpecial Weather StatementPUBChaffee25 min
Jun 4, 11:54 AM MDTSpecial Weather StatementPUBPueblo51 min
Jun 4, 12:03 PM MDTSpecial Weather StatementPUBSaguache42 min
Jun 4, 12:06 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jun 4, 12:15 PM MDTSpecial Weather StatementPUBLas Animas45 min
Jun 4, 12:31 PM MDTSpecial Weather StatementPUBPueblo44 min
Jun 4, 12:32 PM MDTSpecial Weather StatementPUBElbert43 min
Jun 4, 12:44 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jun 4, 12:48 PM MDTSpecial Weather StatementPUBEl Paso27 min
Jun 4, 12:49 PM MDTSpecial Weather StatementPUBEl Paso41 min
Jun 4, 12:53 PM MDTSpecial Weather StatementPUBLas Animas52 min
Jun 4, 12:58 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo32 min
Jun 4, 1:27 PM MDTSpecial Weather StatementPUBPueblo48 min
Jun 4, 1:57 PM MDTSpecial Weather StatementPUBBent48 min
Jun 4, 2:01 PM MDTSpecial Weather StatementPUBEl Paso29 min
Jun 4, 2:04 PM MDTSpecial Weather StatementPUBPueblo26 min
Jun 4, 2:24 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Prowers36 min
Jun 4, 2:46 PM MDTSpecial Weather StatementPUBTeller44 min
Jun 4, 2:48 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more29 hr
Jun 4, 2:59 PM MDTSpecial Weather StatementPUBBent46 min
Jun 4, 3:47 PM MDTSpecial Weather StatementPUBBent43 min
Jun 4, 3:57 PM MDTSpecial Weather StatementPUBKiowa48 min
Jun 4, 4:19 PM MDTSpecial Weather StatementPUBKiowa41 min
Jun 4, 4:57 PM MDTSpecial Weather StatementPUBKiowa48 min
Jun 4, 5:18 PM MDTSpecial Weather StatementPUBBaca, Prowers42 min
Jun 4, 5:43 PM MDTSpecial Weather StatementPUBKiowa17 min
Jun 4, 5:58 PM MDTSpecial Weather StatementPUBProwers17 min

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.